An Unusual Case of Meningitis

Meeting: Hospital Medicine 2012, April 1-4, San Diego, Calif.

Abstract number: 97871

Case Presentation:

A 58–year–old woman presented with a severe headache with onset 3 hours after taking prophylactic amoxicillin for a routine dental cleaning. She described a constant bifrontal headache with mild photophobia, multiple episodes of emesis, diarrhea, fevers, chills, and myalgias. She denied any phonophobia, visual changes, neck stiffness, or other neurologic symptoms. She described similar symptoms 5 months prior, 6 hours after amoxicillin use for a dental cleaning, which resolved spontaneously in less than 24 hours without medical intervention. Past medical history was remarkable for a right total hip replacement 1 year ago after a traumatic fracture and anaphylaxis to soy, nuts, peanuts, beans and legumes. She was married, a non–smoker, with no history of alcohol or illicit drug abuse and employed as a health care lawyer. Her only medications were amoxicillin and epinephrine 1:1000 pen. On exam, she was febrile to 103 degrees Fahrenheit, but otherwise non–toxic. Physical exam and detailed neurologic exam were normal. Cerebrospinal fluid was obtained by lumbar puncture. There were 611 nucleated cells in tube 1 (92% neutrophils, 370 red blood cells) and 624 nucleated cells in tube 4 (90% neutrophils, 17 red blood cells). Total protein was 228 mg/dL and glucose 67 mg/dL. The patient received meningitic dosing of vancomycin, ceftriaxone, and acyclovir. Culture, gram stain, and herpes simplex virus DNA amplification of her cerebral spinal fluid were all negative. Her symptoms rapidly resolved within 12 hours. An allergy consultation was obtained. Given the recurrent pattern of symptoms with amoxicillin exposure, she was felt to have amoxicillin–induced aseptic meningitis. She was discharged home with instruction to avoid all penicillin–based products.

Discussion:

Drug–induced aseptic meningitis (DIAM) is an uncommon cause of community–acquired aseptic meningitis. Its true incidence is unknown. DIAM has been associated with use of nonsteroidal anti–inflammatory drugs, Cox–2 inhibitors, antibiotics, anticonvulsants, and immunomodulation therapies, e.g., IVIG and OKT3 antibodies. It typically presents with a neutrophilic pleocytosis, and can be mistaken for infectious meningitis. DIAM appears to be more common in patients with autoimmune disease. There are only eight other case reports of amoxicillin–induced meningitis in the literature. The mechanism of DIAM is unknown, but hypersensitivity and immune complex formation have been postulated. Resolution occurs within days of antibiotic cessation.

Conclusions:

There are few cases of amoxicillin–induced meningitis in the literature. This report adds to the evidence–base and emphasizes the importance of taking a thorough medication history in individuals with suspected meningitis.

To cite this abstract:

Cooper C, Strom J. An Unusual Case of Meningitis. Abstract published at Hospital Medicine 2012, April 1-4, San Diego, Calif. Abstract 97871. Journal of Hospital Medicine. 2012; 7 (suppl 2). https://www.shmabstracts.com/abstract/an-unusual-case-of-meningitis/. Accessed November 14, 2019.

« Back to Hospital Medicine 2012, April 1-4, San Diego, Calif.